Article Text

Download PDFPDF
Primary care
Analysis of reports of unintended pregnancies associated with the combined use of non-enzyme-inducing antibiotics and hormonal contraceptives
  1. Jeffrey K Aronson1,
  2. Robin E Ferner2
  1. 1Centre for Evidence Based Medicine, Nuffield Department of Primary Care Health Sciences, Oxford University, Oxford OX2 6GG, Oxfordshire, UK
  2. 2Institute of Clinical Sciences, University of Birmingham, Birmingham, UK
  1. Correspondence to Dr Jeffrey K Aronson, Centre for Evidence Based Medicine, Nuffield Department of Primary Care Health Sciences, Oxford University, Oxford OX2 6GG, Oxfordshire, UK; jeffrey.aronson{at}phc.ox.ac.uk

Abstract

Background Enzyme-inducing antibacterial drugs can impair the efficacy of hormonal contraceptives. Suspicion that other antibiotics might do likewise led to advice that extra contraceptive precautions should be taken during a course of antibiotics. However, current advice is that the purported interaction does not occur, based on small studies observing few pregnancies, assuming that all women are susceptible, and without measuring unbound hormone concentrations.

Objective To test the null hypothesis that antibiotics do not impair the effectiveness of oral contraceptives.

Design A database review of Yellow Card reports to the UK’s Medicines and Healthcare products Regulatory Agency.

Data Spontaneous reports of suspected adverse drug reactions in people taking antibacterial drugs (n=74 623), enzyme-inducing medicines (n=32 872), or control medicines (n=65 578).

Main outcome measures Reports of the primary outcome—unintended pregnancies; reports of cardiac arrhythmias and headaches (control events); reports of congenital abnormalities (positive control events); and reports of diarrhoea (a possible confounding factor).

Results Compared with control medicines, unintended pregnancies were seven times more commonly reported with antibiotics and 13 times more commonly reported with enzyme inducers (the positive controls). Congenital abnormalities were reported seven times more often with enzyme inducers but were not more common with antibiotics. Diarrhoea was not a confounding factor.

Conclusion This study provides a signal that antibacterial drugs may reduce the efficacy of hormonal contraceptives. Women taking hormonal contraceptives should be warned that antibiotics may impair their effectiveness. Extra precautions can be taken during a course of antibiotics; an unintended pregnancy is a life-changing event.

  • clinical pharmacology
  • sex steroids & HRT
  • infectious diseases
  • adverse events
View Full Text

Statistics from Altmetric.com

Footnotes

  • Twitter @JKAronson

  • Contributors JKA and REF contributed equally.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests JKA and REF have both written widely about adverse drug reactions and interactions and have from time to time received fees for legal reports, payments for articles, and royalties on books that they have written on the subject.

  • Patient consent for publication Not required.

  • Ethics approval This was a database study, using data that are available in a public, open access repository; ethics approval was not required.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Data availability statement The data are available in a public, open-access repository. The data used are all in the public domain.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.